Alert archive / Montana / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 11, NWS Billings, MT

June 10, 2021Musselshell County, Montana

NWS Billings, MT issued this severe thunderstorm warning at Jun 10, 2021, 4:29 PM MDT for Musselshell County, Montana. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2021, 4:29 PM MDT (22:29 UTC)
Expired
Jun 10, 2021, 5:30 PM MDT
In force
61 min
Issued by
NWS Billings, MT
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Musselshell County, MT

The radar

The Billings radar (KBLX), 88 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 2:52 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 10.5 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2021-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 929 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2021-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 651 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
929 J/kg
Mixed-layer CIN
-480 J/kg
Mixed-layer LCL
774 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
651 m²/s²
0-3 km storm-relative helicity
663 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

394 
WUUS55 KBYZ 102229
SVRBYZ
MTC065-102330-
/O.NEW.KBYZ.SV.W.0011.210610T2229Z-210610T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Billings MT
429 PM MDT Thu Jun 10 2021

The National Weather Service in Billings has issued a

* Severe Thunderstorm Warning for...
  Musselshell County in central Montana...

* Until 530 PM MDT.

* At 428 PM MDT, severe thunderstorms were located along a line
  extending from 14 miles southwest of Flatwillow to 20 miles
  southeast of Roundup, moving northeast at 30 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Roundup, Melstone and Musselshell. 

This replaces the warning previously in effect for this area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4674 10781 4673 10782 4670 10782 4669 10779
      4660 10784 4659 10779 4640 10778 4640 10793
      4634 10801 4626 10803 4627 10832 4625 10833
      4624 10839 4664 10869 4675 10863 4676 10783
TIME...MOT...LOC 2228Z 240DEG 24KT 4667 10859 4633 10814 

HAIL...1.50IN
WIND...60MPH
 
$$

Vertz
1 follow-up statement
809 
WWUS55 KBYZ 102259
SVSBYZ

Severe Weather Statement
National Weather Service Billings MT
459 PM MDT Thu Jun 10 2021

MTC065-102330-
/O.CON.KBYZ.SV.W.0011.000000T0000Z-210610T2330Z/
Musselshell MT-
459 PM MDT Thu Jun 10 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR EASTERN MUSSELSHELL COUNTY...

At 459 PM MDT, severe thunderstorms were located along a line
extending from 10 miles northwest of Melstone to 12 miles southeast
of Roundup, moving northeast at 50 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Melstone and Musselshell. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4674 10781 4673 10782 4670 10782 4669 10779
      4660 10784 4659 10779 4640 10778 4640 10793
      4634 10801 4626 10803 4627 10832 4625 10833
      4624 10839 4636 10848 4650 10840 4675 10834
      4676 10783
TIME...MOT...LOC 2259Z 204DEG 45KT 4672 10798 4630 10838 

HAIL...1.25IN
WIND...60MPH
 
$$

Vertz

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:14 PM MDT, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 10, 3:14 PM MDT, 1 hour 15 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
314 PM MDT Thu Jun 10 2021

.UPDATE...
Severe Thunderstorm Watch issued for northern tier of our CWA
until 10 PM. Strong ascent from short wave trough upstream should
interact with 60 kt shear to produce a few strong to severe
storms with hail and high wind. Most of this should stay north of
Billings. Window in Golden Valley and Musselshell counties may be
short lived and over by 6-7 pm...but short range models are now
suggesting some of this may push east across northern Rosebud and
Custer Counties through mid evening..mainly north of I-94. BT

&&

.DISCUSSION...

Rest of Today through Saturday Night...

Sharp trough passage expected today to produce a dynamic and
active weather situation across the region. For our CWA the main
threat is strong winds (50-65 mph) along a powerful frontal
passage late today into the evening. Frontal passage winds may be
enhanced by showers and some weaker thunderstorm outflows. This
will all be generally covered by the High Wind Warning we have in
place from 5 pm to 3 am from Rosebud County eastward.

Dry air intrusion (dry slot) from the south will move up into
southeast Montana pushing the best low level moisture and CAPE
across the Dakota Border this afternoon. Hence, the enhanced area
of severe thunderstorm potential has been pulled east to reflect
this. We could still get a few strong to severe cells in Fallon or
Carter Counties, but the bulk of the severe threat is in the
Dakotas and up in northeast Montana.

The dry air late today (humidity near 10 percent possible)
combined with the frontal winds may enhance any fire behavior, so
the Red Flag from 10 am to 10 pm looks reasonable with these
extreme parameters despite some fuels not being quite ready.

Trough axis pushes through to the Dakotas after about 1 am
tonight, so we expect diminishing winds for most areas after
midnight. Friday will be seasonal with temps in the upper 70s to
lower 80s and zero chance of convection. 500mb ridging will
continue to prevail for Saturday with dry conditions and temps
pushing into the 80s to near 90. BT

Sunday through Thursday...

Dry and hot conditions will continue over the extended period.
Wind and precipitation will be minimal to none with the high
pressure that is in place. Temperatures will be in the low 90s on
Sunday which will be the coolest you will see for a few days.
Monday and Tuesday will bring temperatures well into the upper 90s
to mid 100s, which is 20 to 30 degrees above normal for this time
of year. Temperatures will cool slightly Wednesday back into the
90s and the 80s by Thursday. There is a potential for many record
highs being broken across all sites early next week. Make sure to
take precautions if you must be outdoors.

Carrothers
&&

.AVIATION...
Strong cold front will cross the region this evening, bringing
strong and gusty northwest winds (45-60 mph) across all routes.
Another round of thunderstorms is expected with the cold front,
with strong wind gusts expected to be the main severe threat.
Localized MVFR/IFR conditions are possible in heavier precip.
Otherwise, VFR conditions will prevail today. BT

&&

.PRELIMINARY POINT TEMP/POPS...

    Fri     Sat     Sun     Mon     Tue     Wed     Thu
-----------------------------------------------------------
BIL 048/076 051/089 056/092 062/101 064/104 066/096 061/088
    40/N    00/U    00/U    00/G    00/G    00/U    00/U
LVM 040/073 046/084 050/090 054/098 057/100 058/092 053/088
    30/N    00/B    00/U    00/U    00/U    00/U    00/U
HDN 048/077 048/090 054/095 062/103 063/105 065/097 059/089
    60/U    00/U    00/U    00/G    00/G    00/U    00/U
MLS 053/075 050/089 058/093 065/100 066/102 068/096 061/086
    61/N    00/U    00/U    00/U    10/G    00/U    00/U
4BQ 051/075 052/089 059/094 065/100 065/101 069/096 063/086
    40/N    00/U    00/U    00/U    10/G    00/U    00/U
BHK 050/073 050/088 057/092 062/096 063/098 066/095 060/085
    50/N    00/U    00/U    00/U    10/U    00/U    10/U
SHR 044/076 048/088 055/092 060/099 062/101 063/096 058/088
    40/U    00/U    00/U    00/U    00/G    00/U    00/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Severe Thunderstorm Watch 252 in effect until 10 PM MDT this
      evening FOR ZONES 29-31-32-42-58-63.
     High Wind Warning in effect until 3 AM MDT Friday FOR ZONES
      30>33-36-37-57-58-138.
     Red Flag Warning in effect until 10 PM MDT this evening FOR
      ZONES 127>133.
WY...High Wind Warning in effect until 3 AM MDT Friday FOR ZONE
      199.
     Red Flag Warning in effect until 10 PM MDT this evening FOR
      ZONE 274.

&&

weather.gov/billings
Hazardous weather outlook, Jun 10, 3:42 AM MDT, 12 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
342 AM MDT Thu Jun 10 2021

MTZ029>034-036-037-040-042-056>058-063>068-138-139-141-169>173-228-
235-WYZ198-199-111100-
Musselshell-Treasure-Northern Rosebud-Custer-Fallon-
Northern Stillwater-Powder River-Carter-Northern Park-
Golden Valley-Red Lodge Foothills-Northern Big Horn-
Southern Rosebud-Judith Gap-Paradise Valley-Livingston Area-
Beartooth Foothills-Absaroka/Beartooth Mountains-Crazy Mountains-
Southern Big Horn-Southeastern Carbon-Northern Sweet Grass-
Bighorn Canyon-Northern Carbon-Pryor/Northern Bighorn Mountains-
Melville Foothills-Northeastern Yellowstone-Southern Wheatland-
Southwestern Yellowstone-Northeast Bighorn Mountains-
Sheridan Foothills-
342 AM MDT Thu Jun 10 2021

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* WHAT...Severe thunderstorms possible. Also, strong wind gusts
  behind a cold front.

* WHERE...Much of southern Montana and northern Wyoming.

* WHEN...This afternoon and evening.

* ADDITIONAL DETAILS...A cold front will move through the area and
  generate strong to severe thunderstorms. The primary threat from
  storms is damaging wind, but large hail is also possible, mainly
  over southeast Montana.

* ADDITIONAL HAZARD CONCERNS...The cold front will create west to
  northwest winds gusting 45-60 mph. The strong winds will combine
  with low humidity to cause fire weather concerns for locations
  east of a line from Roundup to Billings to Sheridan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be sure to stay tuned for further updates on this potential
hazardous weather.

Additional graphics can be found at:

https://www.weather.gov/billings

&&

In the hours before

Local storm report, Jun 10, 1:39 PM MDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
139 PM MDT THU JUN 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     NON-TSTM WND GST 2 WSW LIVINGSTON        45.65N 110.60W
06/10/2021  M54.00 MPH       PARK               MT   DEPT OF HIGHWAYS

&&

CARROTHERS
Local storm report, Jun 10, 3:17 PM MDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
317 PM MDT THU JUN 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     HAIL             6 SSE COLUMBUS          45.55N 109.22W
06/10/2021  E0.25 INCH       STILLWATER         MT   COCORAHS

&&

CARROTHERS
Local storm report, Jun 10, 3:43 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
343 PM MDT THU JUN 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 PM     NON-TSTM WND GST 6 ENE LIVINGSTON        45.70N 110.45W
06/10/2021  M54.00 MPH       PARK               MT   ASOS

0341 PM     HAIL             8 SE ROUNDUP            46.35N 108.44W
06/10/2021  E0.88 INCH       MUSSELSHELL        MT   COCORAHS

&&

CARROTHERS
Local storm report, Jun 10, 3:53 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
353 PM MDT THU JUN 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     NON-TSTM WND GST 12 SE EMIGRANT          45.27N 110.54W
06/10/2021  M64.00 MPH       PARK               MT   MESONET

0349 PM     HAIL             17 SSE ROUNDUP          46.20N 108.45W
06/10/2021  E1.00 INCH       MUSSELSHELL        MT   PUBLIC

&&

CARROTHERS
Local storm report, Jun 10, 4:05 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
405 PM MDT THU JUN 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     NON-TSTM WND GST 2 WSW LIVINGSTON        45.65N 110.60W
06/10/2021  M59.00 MPH       PARK               MT   DEPT OF HIGHWAYS

0344 PM     NON-TSTM WND GST 6 ENE LIVINGSTON        45.70N 110.45W
06/10/2021  M63.00 MPH       PARK               MT   ASOS

&&

CARROTHERS
Special weather statement, Jun 10, 4:26 PM MDT, 3 minutes before
Special Weather Statement
National Weather Service Billings MT
426 PM MDT Thu Jun 10 2021

MTZ040-064>068-141-172-110015-
Melville Foothills MT-Beartooth Foothills MT-Paradise Valley MT-
Northern Park MT-Crazy Mountains MT-Absaroka/Beartooth Mountains MT-
Livingston Area MT-Northern Sweet Grass MT-
426 PM MDT Thu Jun 10 2021

...SIGNIFICANT WEATHER ADVISORY...

Strong winds related to a frontal passage will affect the area
through at least 600 pm this evening. Gusts from the southwest at 50
to 60 mph are expected.

Motorists on I-90 from Livingston to Big Timber should be prepared
for strong cross winds, especially those driving high profile
vehicles.

Locations impacted include...
Livingston, Big Timber, Pine Creek, Springdale, Melville, Greycliff,
Nye, Dean and Mc Leod.

LAT...LON 4549 11062 4566 11074 4614 10993 4568 10974
      4538 10963
TIME...MOT...LOC 2220Z 240DEG 49KT 4580 11018

Tesar

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 2:53 AM MDTHigh Wind WarningBYZBig Horn, Carter, Custer, Fallon, Powder River, Rosebud and 1 more23 hr
Jun 10, 3:47 PM MDTSevere Thunderstorm WarningBYZMusselshell, Yellowstone43 min
Jun 10, 3:53 PM MDTFlash Flood WarningBYZMusselshell3 hr
Jun 10, 4:26 PM MDTSpecial Weather StatementBYZSweet Grass109 min
Jun 10, 5:19 PM MDTSpecial Weather StatementBYZYellowstone11 min
Jun 10, 5:28 PM MDTSevere Thunderstorm WarningBYZMusselshell, Rosebud47 min
Jun 10, 5:30 PM MDTSpecial Weather StatementBYZYellowstone30 min
Jun 10, 5:57 PM MDTSpecial Weather StatementBYZYellowstone48 min
Jun 10, 5:58 PM MDTSpecial Weather StatementBYZTreasure47 min

Nearby

Severe Thunderstorm Warnings in Montana, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.